Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 269, NWS Albuquerque, NM

July 11, 2021Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2021, 10:20 AM MDT for Chaves County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 10:20 AM MDT (16:20 UTC)
Expired
Jul 11, 2021, 11:00 AM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 163 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS55 KABQ 111620
SVRABQ
NMC005-111700-
/O.NEW.KABQ.SV.W.0269.210711T1620Z-210711T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1020 AM MDT Sun Jul 11 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Chaves County in southeastern New Mexico...

* Until 1100 AM MDT.

* At 1020 AM MDT, a severe thunderstorm was located 18 miles
  southwest of Caprock, or 32 miles west of Tatum, moving south at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Chaves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3332 10396 3334 10377 3296 10377 3297 10402
TIME...MOT...LOC 1620Z 347DEG 14KT 3316 10386 

HAIL...1.50IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
324 
WWUS55 KABQ 111637
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1037 AM MDT Sun Jul 11 2021

NMC005-111700-
/O.CON.KABQ.SV.W.0269.000000T0000Z-210711T1700Z/
Chaves-
1037 AM MDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR EAST CENTRAL CHAVES COUNTY...

At 1037 AM MDT, a severe thunderstorm was located 17 miles south of
Caprock, or 28 miles west of Tatum, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Chaves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 10396 3334 10377 3296 10377 3297 10402
TIME...MOT...LOC 1637Z 335DEG 10KT 3315 10380 

HAIL...1.25IN
WIND...60MPH
 
$$

Guyer
500 
WWUS55 KABQ 111652
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1052 AM MDT Sun Jul 11 2021

NMC005-111702-
/O.EXP.KABQ.SV.W.0269.000000T0000Z-210711T1700Z/
Chaves-
1052 AM MDT Sun Jul 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHAVES COUNTY
WILL EXPIRE AT 1100 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3332 10396 3334 10377 3296 10377 3297 10402
TIME...MOT...LOC 1652Z 347DEG 14KT 3310 10379 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:05 AM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 6:05 AM MDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
605 AM MDT Sun Jul 11 2021

.AVIATION...
12Z TAF CYCLE
Just a few showersin the northeast to start the day. But with ample
moisture and instability in place, scattered to numerous showers and
thunderstorms are forecast for this afternoon and evening, except
from KGUP to KFMN and the Four Corners where the weather will remain
hot and dry. The potential exists for strong to severe thunderstorms
this afternoon into the night, with a risk of large hail, wet
microbursts with damaging wind gusts, and flash flooding. Despite all
of this, VFR conditions are forecast most of the time. The only
exceptions will be in the stronger thunderstorms, where MVFR could
exist for a brief time. Mountains will be obscured as well.

&&

.PREV DISCUSSION...316 AM MDT Sun Jul 11 2021...
.SYNOPSIS...
Daily rounds of shower and thunderstorm activity are expected through
the next week. Each day, heavy rainfall will be possible, and flash
flooding will be a concern over burn scars and any other areas that
receive repeated rounds of precipitation. Storm coverage should be
greatest today and again on Wednesday. Additionally, storms today
will be capable of large hail and damaging wind gusts. Northwest New
Mexico will largely miss out on precipitation today, but will have
another round of record or near record heat. Elsewhere, temperatures
will trend downward today, with below normal temperatures expected
across the east. Temperatures will be within a few degrees of normal
the rest of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The moisture fueled weather pattern has arrived and will continue
through this week and probably beyond! The upper high pressure
center at 500mb has shifted west to near Las Vegas, NV and is now at
597dam. Today could be a real challenge with heavy rain and flash
flooding a concern. But that's not all. Severe weather including
damaging winds and large hail, is going to occur. It's just a matter
of when and where. Severe storms look to be most favored in the
central and southwestern areas, but they could occur just about
anywhere aside from the far northwest where it will remain dry and
hot. Strong storms will be scattered about the area as well. Highs
will be lower everywhere, but still near to above normal in the
west. Farmington set an all time record high Saturday of 106
degrees, while today the high will 'only' be 102. We have issued a
heat advisory for the Northwest Plateau.

Showers and thunderstorms will continue well into tonight, with
potential severe thunderstorms or flash flooding continuing. Monday
may see a slight decrease in storm coverage as the western ridge of
high pressure tries to move east back toward NM. Highs will be
cooler in the east and warmer in the west.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Any showers and thunderstorms that develop Monday will continue to
shift southwestward Monday night over southwest and south central
areas. Since these are the same areas expected to be impacted today,
the threat for flash flooding will increase, especially over and
downstream of burn scars. This activity will taper off late Monday
night or early Tuesday morning.

The upper high will be centered over SoCal on Tuesday. The NAM shows
considerable mid level dry air moving in from the northeast Tuesday
morning, resulting in a late start to the convection Tuesday
afternoon. Other models continue to be more aggressive. With PWATs
remaining near to above normal, Tuesday continues to looks like an
active day for central and western NM. Even areas like Farmington may
finally get their chance for decent rainfall.

The high looks to weaken and elongate on Wednesday while a
disturbance crosses Colorado and northern New Mexico. The added lift
from this disturbance will likely result in another very active day
with widespread heavy rainfall. At this time, areas north of I-40
look to be favored.

A trough looks to move over the west coast on Thursday, squashing the
high further. The high looks to build back in across the Desert
Southwest on Friday and by Saturday morning, should be centered back
over the Four Corners. A typical crop of showers and thunderstorms are
expected each day.

CHJ/34

&&

.FIRE WEATHER...
The moist airmass over NM now will generate shower and thunderstorm
activity this afternoon into tonight. This will elevate the risk for
flash flooding over burn scars thru much of this week. The very hot
temperatures recently will trend cooler as well with readings near
to slightly below normal. Steering flow will remain slow toward the
south thru Monday before becoming more erratic later this week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ201.

&&

40
Hazardous weather outlook, Jul 11, 3:14 AM MDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sun Jul 11 2021

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MDT Sun Jul 11 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this morning across east
central and southeast New Mexico. Large hail and damaging winds will
be possible with these storms. This afternoon, numerous showers and
thunderstorms are expected to develop across the high terrain before
shifting over the lower elevations of central New Mexico by early
evening. Damaging wind gusts, large hail and heavy rainfall can be
expected with the strongest storms. Flash flooding will also be a
concern given slow storm movement. Areas over and downstream of burn
scars will be the most susceptible to flooding.

While northwest New Mexico largely misses out on precipitation today,
the heat will continue. It is expected that this will be the 4th
consecutive day Farmington exceeds 100 degrees. If working outdoors,
take frequent breaks and hydrate to avoid heat exhaustion.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily rounds of thunderstorm activity will persist through the week.
The potential for heavy rainfall and flash flooding will also
continue, especially over and downstream of recent burn scars.
Wednesday looks to be particularly active, especially north of I-40.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, flooding impacts,
and rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSevere Thunderstorm WarningABQBernalillo32 min
Jul 10, 6:35 PM MDTSpecial Weather StatementABQ25 min
Jul 10, 6:38 PM MDTSpecial Weather StatementABQColfax37 min
Jul 10, 6:42 PM MDTSpecial Weather StatementABQCatron33 min
Jul 10, 6:44 PM MDTSpecial Weather StatementABQValencia31 min
Jul 10, 7:01 PM MDTSpecial Weather StatementABQ29 min
Jul 10, 7:07 PM MDTSpecial Weather StatementABQValencia38 min
Jul 10, 7:19 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia41 min
Jul 10, 7:38 PM MDTSpecial Weather StatementABQValencia37 min
Jul 10, 7:56 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia64 min
Jul 10, 8:01 PM MDTSpecial Weather StatementABQTaos29 min
Jul 10, 8:03 PM MDTSpecial Weather StatementABQMora27 min
Jul 10, 8:04 PM MDTSevere Thunderstorm WarningABQColfax, Mora56 min
Jul 10, 8:09 PM MDTSpecial Weather StatementABQColfax36 min
Jul 10, 8:12 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia3 hr
Jul 10, 8:14 PM MDTSevere Thunderstorm WarningABQColfax61 min
Jul 10, 8:24 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 10, 8:29 PM MDTSevere Thunderstorm WarningABQMora, San Miguel23 min
Jul 10, 8:38 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos3 hr
Jul 10, 8:58 PM MDTSevere Thunderstorm WarningABQMora, San Miguel22 min
Jul 10, 9:01 PM MDTSpecial Weather StatementABQSocorro44 min
Jul 10, 9:09 PM MDTSevere Thunderstorm WarningABQColfax, Harding46 min
Jul 11, 12:05 AM MDTSpecial Weather StatementABQDe Baca25 min
Jul 11, 12:11 AM MDTSevere Thunderstorm WarningABQDe Baca41 min
Jul 11, 12:39 AM MDTAreal Flood AdvisoryABQDe Baca3 hr
Jul 11, 2:13 AM MDTHeat AdvisoryABQMcKinley, San Juan18 hr
Jul 11, 9:53 AM MDTSevere Thunderstorm WarningABQChaves52 min
Jul 11, 11:23 AM MDTAreal Flood AdvisoryABQChaves3 hr
Jul 11, 11:56 AM MDTSevere Thunderstorm WarningABQChaves49 min
Jul 11, 12:38 PM MDTFlash Flood WarningABQChaves3 hr
Jul 11, 1:08 PM MDTSpecial Weather StatementABQChaves22 min
Jul 11, 1:12 PM MDTFlash Flood WatchABQBernalillo, Catron, Chaves, Cibola, Colfax, De Baca and 13 more11 hr
Jul 11, 1:15 PM MDTSevere Thunderstorm WarningABQChaves45 min
Jul 11, 1:50 PM MDTSpecial Weather StatementABQTaos25 min
Jul 11, 1:59 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 11, 2:08 PM MDTSevere Thunderstorm WarningABQChaves52 min
Jul 11, 2:13 PM MDTSpecial Weather StatementABQLos Alamos32 min
Jul 11, 2:14 PM MDTSpecial Weather StatementABQRio Arriba31 min
Jul 11, 2:23 PM MDTFlash Flood WarningABQChaves3 hr
Jul 11, 2:24 PM MDTSpecial Weather StatementABQTaos36 min
Jul 11, 2:29 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 11, 2:32 PM MDTSpecial Weather StatementABQLincoln28 min
Jul 11, 2:39 PM MDTFlash Flood WarningABQMora, Taos3 hr
Jul 11, 2:44 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 11, 2:45 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 11, 2:47 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jul 11, 2:48 PM MDTSpecial Weather StatementABQTaos27 min
Jul 11, 2:50 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 11, 2:58 PM MDTSevere Thunderstorm WarningABQChaves62 min
Jul 11, 3:03 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval57 min
Jul 11, 3:05 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 11, 3:05 PM MDTSevere Thunderstorm WarningABQMora, Rio Arriba, Taos42 min
Jul 11, 3:10 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 11, 3:16 PM MDTSpecial Weather StatementABQLincoln29 min
Jul 11, 3:22 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 11, 3:24 PM MDTSpecial Weather StatementABQ36 min
Jul 11, 3:27 PM MDTSevere Thunderstorm WarningABQChaves33 min
Jul 11, 3:34 PM MDTSevere Thunderstorm WarningABQRoosevelt41 min
Jul 11, 3:35 PM MDTSevere Thunderstorm WarningABQSandoval40 min
Jul 11, 3:44 PM MDTFlash Flood WarningABQRio Arriba, Sandoval3 hr
Jul 11, 3:45 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 11, 3:48 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Jul 11, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt32 min
Jul 11, 3:59 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Jul 11, 4:15 PM MDTSpecial Weather StatementABQSandoval30 min
Jul 11, 4:29 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jul 11, 4:34 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 11, 4:42 PM MDTSevere Thunderstorm WarningABQMcKinley, Sandoval63 min
Jul 11, 4:45 PM MDTSpecial Weather StatementABQ30 min
Jul 11, 4:50 PM MDTSevere Thunderstorm WarningABQLincoln40 min
Jul 11, 4:51 PM MDTSpecial Weather StatementABQTaos24 min
Jul 11, 4:54 PM MDTSevere Thunderstorm WarningABQLincoln51 min
Jul 11, 4:56 PM MDTSpecial Weather StatementABQ34 min
Jul 11, 5:01 PM MDTSevere Thunderstorm WarningABQSanta Fe25 min
Jul 11, 5:17 PM MDTSpecial Weather StatementABQTaos28 min
Jul 11, 5:22 PM MDTSevere Thunderstorm WarningABQSocorro38 min
Jul 11, 5:24 PM MDTSpecial Weather StatementABQTorrance36 min
Jul 11, 5:29 PM MDTSevere Thunderstorm WarningABQCibola, McKinley38 min
Jul 11, 5:48 PM MDTSevere Thunderstorm WarningABQLincoln57 min
Jul 11, 5:57 PM MDTAreal Flood AdvisoryABQSocorro3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.